Tornadoes · United States · Pennsylvania · 2019
EF0 tornado, Elim, Pennsylvania, May 23, 2019
This EF0 tornado ran 1.6 miles across Cambria County on May 23, 2019, touching down at 9:14 PM EDT and reaching 300 yards wide. It killed nobody, and did $10,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 23, 2019
- Touchdown
- 9:14 PM EDT (01:14 UTC)
- Lifted
- 9:16 PM EDT (01:16 UTC)
- On the ground
- 2 minutes
- Path length
- 1.6 miles (2.5 km)
- Path width
- 300 yards (274 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- County
- Cambria County
- Touchdown point
- 40.323, -78.940
- Lift-off point
- 40.307, -78.920
- Record number
- 1905231914-01
What the Weather Service recorded
An EF0 tornado touched down in Westmont, Cambria County on the evening of May 23, 2019. The tornado produced maximum winds estimated near 85 mph along a path that was just over 1.5 miles in length and had a maximum path width of approximately 300 yards.
A National Weather Service storm survey confirmed an EF0 tornado near Westmont in Cambria County Pennsylvania on May 23, 2019.||An EF-0 tornado touched down on the southeast side of Sunnehanna Country Club in Westmont and progressed southeastward across Stackhouse Park and along Menoher Boulevard to the west of Grandview Cemetery. The tornado lifted just beyond the sharp bend on Menoher Boulevard, just before the Good Samaritan Nursing Care facility.||Damage was confined to trees being uprooted, and large branches being snapped off of several trees. The most confined damage swath was in Stackhouse Park, just east of West Hills Regional Fire Station. More sporadic tree damage was noted along Menoher Boulevard. It appears the path of the tornado took it over the Westmont Hilltop Elementary School, but no damage occurred at this location. Peak winds were estimated at 85 mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the tornado touched down at May 23, 5:25 PM EDT, 3 hours 49 minutes earlier.
Area forecast discussion, May 23, 5:25 PM EDT, 3 hours 49 minutes before
Area Forecast Discussion National Weather Service State College PA 525 PM EDT Thu May 23 2019 .SYNOPSIS... A cold front will drop south across Pennsylvania late this afternoon and evening. Cooler and dry weather will follow for Friday. The holiday weekend will bring warmer temperatures, higher humidity and a renewed chance for showers and storms at times. Memorial Day itself looks to offer up fantastic weather for much of the day with near normal temperatures and comfortably lower humidity. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... Visible satellite loop showing building cumulus ahead of approaching cold front over northwest Pa, while the rest of the forecast area remains relatively stable in aftermath of earlier convection. Near term model guidance indicating marginal instability with capes near 1000 j/kg as front pushes southeast across the region between 23Z-05Z. Latest HRRR, NAM and Canadian all support the chance of an evening shower or storm and given the strong wind fields aloft, still can not rule out the threat of severe weather in a few spots. Any scattered convection should end late this evening, as front pushes south of the region and drier drier air sweeps in. Lows will drop back into the comfortable 50s to lower 60s. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/... In the wake of the cold front, Friday looks breezy cooler and drier. The main issue will be a gusty NW wind. Highs will be near to slightly above normal in the mid to upper 60s north and mid to upper 70s south. && .LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/... Some adjustments to the grids to match others and new guidance. After a dry day on Friday, looking at some chance of showers and storms on Saturday, mainly late across the north and west, as low pressure lifts northeast toward James Bay. The cold front sags southward into our area on Sunday, keeping a chance of showers and storms across the area into Sunday evening. Most if not all of Memorial day looks to be dry. Most of Tuesday looks to be dry, perhaps a shower or storm across the north. Wednesday and Thursday looks to be harder to time, as a deep Polar Vortex starts to phase with the next cold front. Thus have some chance of showers and storms in the fcst. This activity could linger into late Thursday night, given a complex system. Maybe a risk of frost at some point after FROPA, but that is further out than our fcst extends at this point. Have a good holiday weekend. && .AVIATION /21Z THURSDAY THROUGH TUESDAY/... Scattered showers and thunderstorms into this evening could produce brief reductions at central PA TAF sites. Otherwise, conditions should generally be VFR. The threat of showers ends from northwest to southeast late this evening, with winds shifting around to the northwest. Building high pressure will provide VFR conditions Friday under partly to mostly sunny skies, and a breezy northwest wind could gust 15-20 mph. Humidity creeps back in this weekend, and cannot rule out a scattered t-storm. .Outlook... Fri...Ceiling restrictions possible early NW, then mainly VFR. Sat...Restrictions possible near scattered tstms, mainly north. Sun...Restrictions possible near scattered tstms, mainly west. Mon-Tues...Generally VFR, although a spotty showers or storm is possible. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...La Corte/Lambert NEAR TERM...Fitzgerald/La Corte SHORT TERM...La Corte/Lambert/Martin LONG TERM...Martin AVIATION...Evanego
Hazardous weather outlook, May 23, 3:29 PM EDT, 5 hours 45 minutes before
Hazardous Weather Outlook National Weather Service State College PA 329 PM EDT Thu May 23 2019 PAZ004-005-241930- Warren-McKean- 329 PM EDT Thu May 23 2019 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Scattered strong to severe thunderstorms are expected Saturday afternoon and evening, mainly across the western half of Pennsylvania. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-241930- Potter-Elk-Cameron-Northern Clinton-Clearfield-Northern Centre- Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset- Bedford-Fulton-Franklin-Tioga-Northern Lycoming-Sullivan- Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland- Adams-York-Lancaster- 329 PM EDT Thu May 23 2019 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are possible this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Scattered strong to severe thunderstorms are expected Saturday afternoon and evening, mainly across the western half of Pennsylvania. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 23, 7:22 PM EDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service State College PA
722 PM EDT Thu May 23 2019
PAZ017-232345-
Clearfield PA-
722 PM EDT Thu May 23 2019
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF CLEARFIELD COUNTY UNTIL
745 PM EDT...
At 720 PM EDT, Doppler radar indicated a strong thunderstorm over
Brookville, moving east at 45 mph.
Small hail and wind gusts up to 50 mph are possible around or
shortly after 745 pm.
Locations impacted include...
DuBois, Clearfield, Sandy, Curwensville, Penfield, Hyde,
Plymptonville, Rockton, Parker Dam State Park, S.B. Elliot State
Park, Sykesville, Falls Creek, Grampian, Troutville, Lumber City,
Treasure Lake, Penn State Dubois and Clearfield-Lawrence Airport.
LAT...LON 4114 7880 4120 7876 4120 7870 4122 7865
4125 7864 4123 7828 4088 7854 4097 7881
TIME...MOT...LOC 2320Z 289DEG 48KT 4118 7909
KFSpecial weather statement, May 23, 8:16 PM EDT, 58 minutes before
Special Weather Statement
National Weather Service State College PA
816 PM EDT Thu May 23 2019
PAZ018-019-240115-
Northern Centre PA-Southern Centre PA-
816 PM EDT Thu May 23 2019
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF CENTRE COUNTY UNTIL 915
PM EDT...
At 814 PM EDT, Doppler radar indicated strong thunderstorms between
Snow Shoe and Grampian, moving southeast at 40 mph.
Pea size hail and wind gusts up to 50 mph are possible.
Locations impacted include...
State College, Bellefonte, Park Forest Village, Woodward, Boalsburg,
Pleasant Gap, Philipsburg, Lamar, Stormstown, Lemont, Zion,
Houserville, Pine Grove Mills, Centre Hall, Osceola Mills, Milesburg,
Millheim, Chester Hill, Ramblewood and Snow Shoe.
LAT...LON 4111 7766 4106 7756 4105 7758 4097 7751
4104 7714 4085 7736 4071 7771 4074 7782
4071 7791 4071 7801 4074 7813 4075 7837
4096 7817 4096 7813 4094 7812 4096 7808
4105 7806 4106 7809 4111 7811 4115 7804
TIME...MOT...LOC 0014Z 293DEG 35KT 4103 7789
ColbertSpecial weather statement, May 23, 8:42 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service State College PA
842 PM EDT Thu May 23 2019
PAZ024-033-240100-
Somerset PA-Cambria PA-
842 PM EDT Thu May 23 2019
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SOMERSET AND CAMBRIA
COUNTIES AFTER 900 PM EDT...
At 841 PM EDT, Doppler radar indicated a strong thunderstorm near
Blairsville, moving southeast at 40 mph.
Nickel size hail and wind gusts of 50 to 55 mph are possible.
Locations impacted include...
Johnstown, Westmont, Windber, Belmont, Geistown, Southmont, Vinco,
Dale, East Conemaugh, Salix-Beauty Line Park, Davidsville, Central
City, Beaverdale-Lloydell, Paint, Jerome, South Fork, Scalp Level,
Sidman, St. Michael and Dunlo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4022 7910 4036 7900 4046 7894 4035 7861
4007 7875 4006 7876 4003 7877
TIME...MOT...LOC 0041Z 302DEG 33KT 4047 7934
ColbertThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Pittsburgh, PA (KAGC), 00:00Z
1.2 hours before the tornado, 100 km from the path. May 24, 2019.
- Mixed-layer CAPE
- 485 J/kg
- Mixed-layer CIN
- -6 J/kg
- Surface CAPE
- 2151 J/kg
- Mixed-layer LCL
- 1287 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 206 m²/s²
- 0-3 km storm-relative helicity
- 276 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 10.5
- 0-3 km lapse rate
- 7.1 K/km
The surface observations
Johnstown/Cambria (JST), 8 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The State College radar (KCCX), 103 km away, was scanning. The volume nearest the touchdown began at 01:14 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2019 tornado in PennsylvaniaEvery tornado in Pennsylvania since 1950Warnings in force in Pennsylvania nowThe forecast where you are
The other tornadoes of May 23, 2019
18 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 23 | 1:10 AM CDT | EF1 | Piatt, IL | 1.3 | 200 | |||
| May 23 | 1:49 AM CDT | EF1 | Laclede, MO | 11.1 | 440 | $155,000 | ||
| May 23 | 2:06 AM CDT | EF1 | Vermilion, IL | 1.6 | 200 | |||
| May 23 | 8:15 AM CDT | EF0 | Clay, IL | 0.7 | 20 | |||
| May 23 | 3:27 PM EDT | EF1 | Howard, MD | 5.5 | 150 | 1 | ||
| May 23 | 5:15 PM EDT | EF1 | Grant, IN | 0.1 | 50 | |||
| May 23 | 5:01 PM CDT | EF0 | Randall, TX | 0.6 | 50 | |||
| May 23 | 5:13 PM CDT | EF0 | Armstrong, TX | 0.7 | 50 | |||
| May 23 | 5:15 PM CDT | EF0 | Randall, TX | 0.3 | 50 | |||
| May 23 | 5:28 PM CDT | Unrated | Terry, TX | 0.1 | 10 | |||
| May 23 | 6:14 PM CDT | EF1 | Roberts, TX | 9.1 | 50 | |||
| May 23 | 6:59 PM CDT | EF2 | Roberts, TX | 17.5 | 900 | |||
| May 23 | 7:07 PM CDT | EF0 | Roberts, TX | 0.0 | 20 | |||
| May 23 | 8:26 PM CDT | EF3 | Lipscomb, TX to OK | 15.7 | 1,500 | $170,000 | ||
| May 23 | 8:43 PM CDT | EF0 | Lipscomb, TX | 4.5 | 75 | |||
| May 23 | 9:32 PM CDT | Unrated | Harper, OK | 0.5 | 50 | |||
| May 23 | 9:43 PM CDT | Unrated | Harper, OK | 0.5 | 75 | |||
| May 23 | 10:42 PM CDT | EF1 | Harper, OK | 2.0 | 150 | $20,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.